[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.172.195.49. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinicopathologic Report
October 1999

Corneal Stromal Calcification After Topical Steroid-Phosphate Therapy

Author Affiliations

From the Department of Ophthalmology, University Erlangen-Nürnberg, Erlangen, Germany (Drs Schlötzer-Schrehardt, Holbach, and Nauman, and Ms Hofmann-Rummelt); and the Department of Ophthalmology, Lublin University School of Medicine, Lublin, Poland (Dr Zagórski).

 

W. RICHARDGREENMD

Arch Ophthalmol. 1999;117(10):1414-1418. doi:10.1001/archopht.117.10.1414
Abstract

Secondary corneal calcification involving the full thickness of the stroma is a rare potential complication of severe dry eye conditions, recurrent corneal ulcerations, chronic ocular inflammation, or multiple surgical procedures. We describe on a patient with unusual, hitherto unreported calcareous degeneration of the corneal stroma after topical steroid-phosphate therapy for chronic keratoconjunctivitis after Stevens-Johnson syndrome. The patient's serum levels of calcium and phosphorus were normal. Histopathologic and electron microscopic examination of the corneal button revealed mainly intracellularly located crystalline calcium deposits throughout all layers of the corneal stroma but sparing the Bowman layer. Energy-dispersive x-ray analysis confirmed the presence of calcium phosphate. The calcium deposits were closely associated with intracellular and pericellular accumulations of glycosaminoglycans. Our findings indicate that corneal stromal calcification may develop after topical steroid-phosphate medication, and suggest a possible role of alterations in the glycosaminoglycan metabolism of stromal keratocytes in the calcification process.

×